Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Topeka, KS

May 6, 2001Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2001, 1:59 PM CDT for Osage County, Shawnee County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 6, 2001, 1:59 PM CDT (18:59 UTC)
Expired
May 6, 2001, 2:30 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Osage County, KS, Shawnee County, KS

What was reported inside it

TimeReportWhereRemark
May 6, 2:16 PM CDTHail 1Burlingame, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 061900
SVRTOP
KSC139-177-061930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
159 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 230 PM CDT

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SCRANTON...OR ABOUT 15
  MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  CARBONDALE
  SCRANTON
  BURLINGAME

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3886 9596 3873 9582 3888 9555 3894 9570

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 AM CDT, 11 hours 59 minutes earlier.

Area forecast discussion, May 6, 2:00 AM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
200 AM CDT SUN MAY 6 2001

THINGS SURE CHANGE IN 24 HOURS.

00Z H700/500 ANALYSIS SHOWS FALLING HEIGHTS TO THE NORTHEAST OF THE
NEARLY STACKED LOW CENTERS.  THIS WILL BRING A QUICKER EXIT TO THE
PRECIP THAN EARLIER EXPECTED.  THE AVN/NGM SEEMED TO HAVE THE BEST
QPF PRESENTATION AT 06Z WITH THE ETA TOO FAR WEST AND TOO HEAVY.

WITH THE INITIAL SURFACE/UPPER LOWS PULLING TO THE NORTHEAST
TODAY...EXPECT CURRENT PRECIP AND THE DRYLINE TO PUSH ACROSS MOST OF
THE FORECAST AREA BY EARLY AFTERNOON.  THIS WILL ONLY LEAVE AREAS
EAST OF A HIAWATHA-TOPEKA-EMPORIA LINE IN THE RICH MOISTURE FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH PRECIPITABLE WATER
STILL RUNNING OVER 1 INCH.  BEST OMEGA FORCING APPEARS ALONG OR EAST
OF THE KS-MO BORDER AREAS TOWARD 00Z.  ALL OF THE FORECAST AREA
SHOULD BE RAINFREE BEFORE MIDNIGHT.

WILL PROBABLY BACK OFF TO CHANCE POPS MOST LOCATIONS TODAY...WITH
LIKELY ESPECIALLY IN THE AFTERNOON FOR THE EASTERN AREAS MENTIONED
ABOVE.

THE LATER PROBLEM IS THE DEPTH (OR SOUTHERN REACH) OF THE NORTHERN
STREAM ENERGY MONDAY/MONDAY NIGHT.  PRESENTLY THE NORTHERN LOW
CENTER LOOKS LIKE IT WILL STAY OVER NORTHERN MINNESOTA (CLOSER TO
ETA/NGM/NOGAPS POSITION AS OPPOSED TO THE AVN)...WITH A TRAILING
TROF CROSSING OUR FORECAST AREA ON MONDAY.  SUSPECT WEAK ENERGY IN
THE NORTHWEST FLOW MAY PRODUCE SOME MID-LEVEL CLOUDS...BUT NOT SOLD
ON ANY PRECIP DEVELOPMENT AT THIS TIME DUE TO UNCERTAINTY OF THE
UPPER LOW TRACK.

TEMPERATURES...EXPECT MUCH WARMER TEMPERATURES OVER THE EASTERN
COUNTIES THAN GUIDANCE/CURRENT FORECAST INDICATES.  OUTER PERIOD
GUIDANCE MORE REASONABLE...BUT WILL EDGE TOWARD WARMER NUMBERS FOR
MONDAY WITH PLENTY OF SUNSHINE AND DOWNSLOPE WINDS.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, May 6, 12:18 PM CDT, 1 hour 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1218 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS.  THE THREAT WOULD
GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO
COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE
WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER.

THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA BY
THE DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE
PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL
ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS.  THIS FRONT
WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO
KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON
AND EVENING.
Special weather statement, May 6, 12:25 PM CDT, 1 hour 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING
NATIONAL WEATHER SERVICE TOPEKA KS
1225 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS.  THE THREAT WOULD
GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO
COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE
WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER.

THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA DURING
AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL
ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS.  THIS FRONT
WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO
KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON
AND EVENING.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:19 PM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
May 5, 9:32 PM CDTSevere Thunderstorm WarningTOPMorris28 min
May 5, 9:57 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee33 min
May 6, 1:30 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee30 min
May 6, 2:29 PM CDTSevere Thunderstorm WarningTOPOsage31 min
May 6, 2:57 PM CDTSevere Thunderstorm WarningTOPOsage33 min
May 6, 3:31 PM CDTSevere Thunderstorm WarningTOPOsage29 min
May 6, 4:10 PM CDTSevere Thunderstorm WarningTOPCoffey35 min
May 6, 4:42 PM CDTSevere Thunderstorm WarningTOPCoffey33 min
May 6, 5:20 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
May 6, 5:46 PM CDTSevere Thunderstorm WarningTOPAnderson44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.